Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 52, NWS Bismarck, ND

May 28, 2010Burke County, Divide County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2010, 5:21 AM CDT for Burke County, Divide County, Ward County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2010, 5:21 AM CDT (10:21 UTC)
Expired
May 28, 2010, 6:15 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND, Ward County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.4 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2010-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2010-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:33 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 28, 3:33 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CDT FRI MAY 28 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
THE SURFACE LOW IS OVER SOUTHEAST MONTANA THIS MORNING WITH A WARM
FRONT EXTENDING FROM THE LOW ACROSS NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA. IT APPEARS THE LOW SHOULD MOVE NORTHEAST THIS
MORNING PUSHING THE WARM FRONT CLOSER TO THE CANADIAN BORDER.
THUNDERSTORMS ARE NORTH OF THE FRONT IN NORTHEAST MONTANA.
MOVEMENT HAS BEEN NORTHEAST BUT WITH DEVELOPMENT ON THE SOUTH END
IT APPEARS THAT THE TSTMS SHOULD MOVE INTO THE NORTH ND
THIS MORNING...AND WILL LIKELY LIFT INTO CANADA BY LATE MORNING AS
THE FRONT SHIFTS NORTH. WILL KEEP THE FLASH FLOOD WATCH GOING IN
THE NORTHWEST...BUT WILL DROP THE NORTH CENTRAL COUNTIES FROM THE
WATCH AS THE TSTMS SHOULD TRACK INTO CANADA AND THE POTENTIAL FOR
HEAVY RAIN HAS DECREASED THERE. STILL...TSTM DEVELOPMENT YESTERDAY
WAS NORTH OF THE FRONT...SO WILL KEEP A CHANCE OF SLIGHT CHANCE OF
THUNDERSTORMS ALONG AND NORTH OF THE FRONT THROUGH THE DAY.

TONIGHT A SECOND LOW WILL MOVE OUT OF THE SOUTHWEST AND REPLACE
THE CURRENT LOW...THE ELONGATE AND SHIFT SLOWLY EAST LATE TONIGHT
AND SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF
THE WARM FRONT. EVEN THOUGH CAPE WILL BE HIGH IN THE WARM AIR
SOUTH OF THE FRONT...THE MODELS SEEM TO DEVELOP A MID LAYER OF
WARM AIR WHICH CAPS POTENTIAL CONVECTION. CONSEQUENTLY...BEST
CHANCE OF PRECIPITATION WILL BE WEST OF THE LOW/TROUGH. THE
TROUGH MOVES INTO INTO EASTERN NORTH DAKOTA ON SATURDAY SHIFTING
THE BEST CAPE EAST WITH IT. WILL LOOK FOR COOLER TEMPERATURES IN
THE WEST...BUT WITH A WILL BE A STRONG GRADIENT ALONG THE TROUGH
TO CONTINUED WARM TEMPERATURES IN THE WARM SECTOR. THE SURFACE LOW
WILL SHIFT TO THE EAST SUNDAY NIGHT...ENDING THE POTENTIAL FOR
SEVERE WEATHER AND PRECIPITATION...BUT BRINGING MUCH COOLER AIR TO THE
REGION...AND GUSTY SURFACE WINDS.

.LONG TERM...MONDAY THROUGH THURSDAY
A LINGERING UPPER LEVEL LOW MAY IMPACT FAR NORTHERN NORTH DAKOTA
ON MONDAY AND THE ECMWF IS A BIT FARTHER SOUTH WITH THIS FEATURE
THAN THE GFS. CONFIDENCE NOT HIGH ENOUGH TO INTRODUCE POPS AT THIS
TIME. UPPER RIDGING WILL BUILD INTO THE REGION MONDAY NIGHT INTO
TUESDAY...FOLLOWED BY ANOTHER ANOTHER TROUGH TUESDAY NIGHT INTO
WEDNESDAY. THIS SYSTEM HAS THE POTENTIAL FOR MORE WIDESPREAD RAIN
AND POTENTIAL SEVERE WEATHER ASSUMING A FRONTAL BOUNDARY SOMEWHERE
ACROSS THE STATE. EXPECT A GRADUAL WARMING TREND THROUGH THE
PERIOD...BACK INTO THE 70S STATEWIDE BY THURSDAY.

&&

.AVIATION...
THE FOCUS OF ANY ORGANIZED RAINFALL WILL LIKELY BE WESTERN NORTH
DAKOTA LATER TONIGHT. DURING PEAK HEATING...THE NAM IS THE ONLY
OPERATIONAL MODEL THAT OVERCOMES STRONG CAPPING ALOFT TO GENERATE
CONVECTION OVER NORTHERN AND CENTRAL PORTIONS OF THE STATE. WITH
THAT IN MIND...WILL LEAVE TAFS DRY EXPECT FOR KISN/KDIK LATE TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ001-002-
009-010-017.

&&

TSW/RPK
Hazardous weather outlook, May 28, 4:29 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT FRI MAY 28 2010

NDZ001-002-009-010-017-290930-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
429 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. THUNDERSTORMS WILL
MOVE ACROSS NORTHWEST NORTH DAKOTA THIS MORNING. THE THUNDERSTORMS
MAY BE SEVERE AND WILL HAVE HEAVY RAIN. THE HEAVY RAIN COULD CAUSE
FLASH FLOODING. THE CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...WILL
CONTINUE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-290930-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
429 AM CDT FRI MAY 28 2010 /329 AM MDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:51 AM CDTSevere Thunderstorm WarningBISDivide, Williams54 min
May 28, 4:42 AM CDTSevere Thunderstorm WarningBISDivide, Williams48 min
May 28, 6:12 AM CDTSevere Thunderstorm WarningBISBurke, Renville37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.